Multiple coronary vasospasm : a cause of repeated myocardial infarction and symptomatic 'torsade de pointes' (atypical ventricular tachycardia). A case presentation and review
CITATION: Przybojewski, J. Z. 1983. Multiple coronary vasospasm : a cause of repeated myocardial infarction and symptomatic 'torsade de pointes' (atypical ventricular tachycardia). A case presentation and review. South African Medical Journal, 63:103-112.
The original publication is available at http://www.samj.org.za
A middle-aged Coloured man had a 6-year history of chest pain induced by effort and also experienced at rest. Quite dramatic episodes of associated arrhythmias, specifically 'torsade de pointes' (atypical ventricular tachycardia) and syncope were experienced by the patient, despite the use of numerous anti-arrhythmic and anti-anginal agents. Transmural anteroseptal and non-transmural anterolateral myocardial infarctions were documented in the presence of a normal left coronary artery (LCA). Severe reversible vasospasm of the right coronary artery (RCA) was provoked with the use of ergonovine (ergometrine) maleate at cardiac catheterization. It is postulated that the cause of the previous myocardial infarctions was significant vasospasm of the LCA branches, and that he was subject to multiple coronary vasospasm, as was highlighted by the visualization of spasm superimposed on atheromatous plaque within the RCA. Furthermore, it is strongly suggested that the potentially lethal ventricular arrhythmias, including 'torsade de pointes', were a direct result of coronary vasospasm, which in turn gave rise to his presyncope and syncope attacks. No evidence of sinoatrial node disease could be found. The only risk factor for ischaemic heart disease which applied in his case was heavy cigarette smoking. Control of his disabling symptoms seems to have been achieved by the use of maintenance nifedipine (a calcium-blocking agent) long-acting nitrates (isosorbide dinitrate) and quinidine gluconate, confirming the probable vasospastic aetiology of the 'torsade de pointes'. At no stage was there dangerous prolongation of the QT interval, an oft-quoted prerequisite for this arrhythmia. Some of the more important aspects of coronary vasospasm are discussed; as far as I am aware this is the first patient documented in the literature with 'torsade de pointes' associated with angiographically demonstrated coronary artery spasm.